Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Bipolar disorder, OCD, anxiety, raised itchy bumps on taking 5-HTP, rash spreading from arm to thumbs<br><br><br>

Hi, I am am taking risperdal , xanax , and wellbutrin for bipolar disorder , OCD , and anxiety . I decided to try taking 5-HTP supplements with it in the morning to see if it would help me out more. The next day I did not take it but I noticed a strange rash that looks almost like poison ivy, but, I have had to contact with poison ivy. They are raised bumps that itch sometimes, but, not THAT bad. They started on my right arm and I noticed them today on my left thumb . What could this be and what should I do?
Asked On : Wed, 2 May 2012
Answers:  1 Views:  235
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi Nikole,
Welcome to Healthcare Magic and thanks for your question...

Firstly, I hope that you are taking the mentioned psychiatric medication only on advice of a psychiatrist. I'm also not sure whether the psychiatric diagnoses which you have mentioned are self-made or made after a proper assessment by a psychiatrist. The reason is because there seems to be a discrepancy between you diagnosis and the type of medication you are on. You have mentioned that you have a bipolar disorder, but you are not on a mood stabilizer. Also, you have mentioned that you have OCD, but again you don't seem to be on the appropriate medication.
Risperidal is an anti-psychotic medication and Wellbutrin is an anti-depressant medication. So, please clarify and discuss about your medication with a psychiatrist.

5-HTP supplements are non-prescription, off-label medication which may be useful in depression and anxiety, but there is no clear and scientifically proven data or evidence for it. Moreover, they are NOT advised for people who are already taking anti-depressant or other psychiatric medication because that can result in side effects (sometimes a dangerous adverse effect called "serotonin syndrome")

If your rash has developed following the starting of these supplements, then there is a strong likelihood that it may be related. Itching and rashes can sometimes be part of a serotonin syndrome also.

My advise would be to STOP the 5-HT supplements and consult your doctor for further evaluation and advice.

All the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Fri, 8 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor